Friday, September 25, 2015


Mayo in Rochester is doing a study of PET/MRI, comparing it with PET/CT for myeloma patients.  A standard full-body PET/CT gives a patient one of the largest doses of radiation of all the imaging procedures, but most of this is due to the CT, not the PET.  The CT is required because the PET doesn't by itself provide enough information to determine where the bright spots from the PET are actually located.  PET doesn't distinguish between bone and soft tissue - it just sees the radioactive sugar molecules that have been gobbled up by active cancer cells.
March 2015 - PET/MRI scanner
arrives at Charlton Building

MRI can see the bones and soft tissue, thereby providing a reference for the PET's bright spots.  While CT uses X-ray technology to make its image, MRI does not, and contributes no radiation risk.  It's noisy and maybe takes a little longer, but safer.

I don't want to make too much of the risk of a PET/CT - some authorities would say that it increases the risk of a later cancer by at most 1 chance in 500 or 1000.  Contrast this with the natural incidence of fatal cancer in the U.S. population, about 1 chance in 5, so one CT or PET/CT is down in the noise.  Repeated CT's add up, though, so Mayo seems to limit PET/CT's to no more than one every six months, which makes it difficult to follow a patient's myeloma.  Hopefully, PET/MRI can shorten that interval.

I've been waiting for months now to find out whether the lesion in my T5 is responding to the current study regimen, so in about two weeks I will participate in the PET/CT - PET/MRI comparison study.  I really want this to work, for my own sake and for all other myeloma patients.

Thursday, September 24, 2015


End of Cycle 5 of the current study medication.

For me this study started in April, and as of two weeks ago I seem to have have little to show for it.  That's why I am not identifying the current study medication.  Also, I am aware that this medication has worked spectacularly well for some other people, and I wouldn't want to scare anyone away from trying it.

Throughout the five months IgG and M-Spike have both hovered around the same values that they had when I stopped using Pomalyst.  Pomalyst was an unqualified success for me, holding my myeloma steady for seven years, until a PET scan finally showed a lesion in vertebra T5, probably from a sub-clone of the original myeloma.

Meantime the side effects of the current study regimen are significant:
  • In my case it includes dexamethasone (DEX), which has its own set of side effects, and I can't be certain which come from which drug.
  • I take the meds in the evening, so the next day is DEX day.  I have kept track of blood glucose and discovered that a diabetic diet (low carb and slow carb) helps to keep blood glucose down on DEX day and the day after.  Nevertheless I have the other DEX symptoms of high anxiety, loss of sleep, tight voice, bad skin, and more.  DEX was reduced this month from 40 to 20 mg/week, but I don't feel a big change.
  • I have lost quite a bit of leg muscle, evidenced in significantly lower running/walking speeds.  DEX is famous for this side effect, but perhaps the study drug is somewhat responsible as well.
  • The large muscles in my legs ache, except on DEX day and the day after.  Massage doesn't seem to help.  It's not a disabling pain - just a constant background that can interfere with sleep.
  • Peripheral neuropathy has increased significantly, especially in my feet.  They are numb, though not painful, and sometimes they feel as if they are cold, but when I pull off the wool sock and feel them with my hands they are actually warm.
  • My normally-dependable appetite comes and goes in the days after the medication is taken - sometimes food doesn't seem very interesting.
  • In general, life has lost some of its zest.  The regimen gives me one week off out of each four, and I really do look forward to that week.
It's all worth it though, if the current regimen is reducing the lesion in T5.  Stable is not good enough, the lesion has to be on its way out - other regimens are available.  We'll find out in a couple of weeks, because a PET scan is scheduled with the next visit to Mayo Clinic.  I hope that the lesion is gone or almost gone, because little else would convince me to continue the current regimen any longer.

Two more weeks ...

Scary Run

Wednesday, September 23, 2015:
This morning I did a 4-mile walk/run, walking as fast as I could and occasionally running for 20 seconds or so, average pace around 13 min/mi.

In the fourth mile, after two (but not all) of those running periods, I felt a tightness or pain in the center of my chest, beneath the clavicle.  It was not a new feeling - I have experienced a similar feeling before when running and breathing too much cold air.  However, this morning the temperature was 73 and the dewpoint 64.  

In both cases the pain subsided almost immediately when I resumed walking, gone within a minute or less.  I felt no faintness, dizziness, or weakness.

This is DEX day.  Last night I took my weekly dose of the myeloma study drug, with 20 mg of dexamethasone (dosage has been cut in half), and took 0.4 mg of tamsulosin.  I also took a tablet of granisetron, as I was already feeling slightly rocky (almost nauseous).  Then early this morning I took 25 mg of Viagra a couple of hours before the run, and ate four eggs just before the run.  No rocky feeling today, though I have not been very hungry.

This warm-weather chest pain is new.  I have been on this same regimen for five months and have often run on DEX day, without having this pain, though I have rarely taken granisetron the night before a run.  I have eaten four eggs before. The tamsulosin (Flomax) is new, to treat BPH.  By afternoon I had contacted my primary doctor.  He wasn't quite ready to order a stress test yet, and this plan developed:
  • Do exactly the same run tomorrow, with the four eggs and with the tamsulosin, but without the weekly study drugs or the Viagra.  If symptoms reappear, then the problem is not the myeloma study drugs.  If they do not, then wait and see.
  • If necessary, do the same eggs/run/walk test again, but without the tamsulosin.
  • If symptoms still reappear, then perhaps it's time for the stress test.
Last night I had heartburn (reflux) which woke me from sleep - very unusual for me.    Were yesterday's running incidents also just heartburn?  Since it has not happened before, perhaps I wouldn't recognize it during a run.  Running is known to be a cause of exercise-induced heartburn, and could have been a contributing factor.
I am beginning to suspect the tamsulosin as a contributing factor.  Few medical references list heartburn (or reflux, or GERD) as a potential side effect of tamsulosin, but many references do list heartburn as a side effect of alpha blockers, and tamsulosin is an alpha blocker.   Granisetron is also known to cause heartburn for some people.

Today, Thursday, September 24, Second Run: 

Today I repeated yesterday's run, almost exactly, even eating the four eggs shortly beforehand. 
I did take the tamsulosin last night, but no myeloma study drug, DEX, granisetron, or Viagra.  I experienced no chest symptoms, so none of the drugs are off the hook as contributing factors.

I'll keep taking the tamsulosin for BPH, and wait and see if the chest symptoms appear again.